Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Long term side effects of BP meds

07/14/2008

Question:

Is hair loss a possible side effect of taking BP meds for several years?

Answer:

Several types of blood pressure medications can cause hair loss.  The most common class of agents is beta blockers (atenolol, metoprolol, labetalol), but other agents, such as ACE inhibitors (lisinopril, ramipril, benazepril) have been reported to cause hair loss as well.

Almost any drug can on rare occasions cause hair loss.  The hair loss is usually reversible.  It is sometimes possible to change from one class of antihypertensive drugs to another.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati